Author(s): Collidge TA, Razvi S, Nolan C, Whittle M, Stirling C,
Abstract Share this page
Abstract BACKGROUND: An interaction between fusidic acid and HMG coenzyme A reductase inhibitors (statins), resulting in rhabdomyolysis, has been described. Pain and mild weakness are common presenting symptoms. CASE REPORT: We report four patients with Type 2 diabetes prescribed long-term statin treatment who, following treatment with fusidic acid, presented atypically with painless, severe flaccid paralysis suggestive of Guillain-BarrÃ© syndrome. This, together with nerve conduction studies consistent with Guillain-BarrÃ© syndrome, resulted in the delayed recognition of rhabdomyolysis in these cases. CONCLUSIONS: The addition of fusidic acid can precipitate rhabdomyolysis in patients with diabetes already taking a statin. This can present with rapidly progressive weakness resembling Guillain-BarrÃ© syndrome. We recommend that creatine kinase is checked in patients with diabetes on statin therapy who present with profound weakness and routinely in those commenced on prolonged courses of fusidic acid.
This article was published in Diabet Med
and referenced in Journal of Clinical & Experimental Pharmacology